ROACH: Too many trips to the toilet overnight are a quality of life problem | Lifestyles

0

FROM NORTH AMERICA SYNDICATE, 300 W 57th STREET, 15TH FLOOR, NEW YORK, NY 10019

CUSTOMER SERVICE: (800) 708-7311 EXT. 236

FOR YOUR GOOD HEALTH # 12345_20211129

FOR THE OPENING WEEK OF NOV. 29, 2021 (COL. 1)

BYLINE: By Keith Roach, MD

TITLE: Too many trips to the toilet overnight are a quality of life issue

DEAR DOCTOR. ROACH: I am a 69 year old woman in good health. For several years now I have had increasing sleep disorders because I have to get up at night to urinate. It’s now four to eight times a night. I make sure not to drink a lot after the early afternoon. I eat healthily and do a lot of sport. My GP treated me for an overactive bladder that did not help. I saw two urogynecologists. They both told me that I make way too much urine at night because my antidiuretic hormone levels are very low. They also told me that the medications that are normally given for it cannot be given to people over 65 due to cardiac side effects. Do you have any idea? Should I see a kidney specialist? That affects my quality of life a lot. I feel like if I have to live with this for the rest of my life, maybe it will only be short. – AES

ANSWER: The body has several systems that allow people to sleep through the night without having to get up to urinate. One of them is a hormone called arginine vasopressin, also known as an antidiuretic hormone. At night it is mostly on a high level. Unfortunately, this system doesn’t work as well for many elderly people and can sometimes reverse completely, leaving levels low at night and people needing to urinate more. One treatment for this is to give the hormone in a form called desmopressin, often abbreviated to DDAVP. It is given as an injection or as a nasal spray or oral tablet.

The side effect your urogynecologists are concerned about is low levels of sodium (hyponatremia), which is very common in people over 65 years of age when taking this drug, and most experts will not prescribe it for the elderly. Women are even more at risk than men. The Food and Drug Administration has a black box warning of the greatest concern that DDAVP is recognized as a “cause of hyponatremia” and that “severe hyponatremia can be life-threatening and lead to seizures, coma, respiratory failure or death”. Even in studies of people that were closely monitored and tried lower doses, participants still developed severe hyponatremia at an alarming rate (up to 30%).

Other options include taking an afternoon diuretic so your body is as “dry” as it can be before bed; Sleeping pills; and a more recent treatment called posterior tibial nerve stimulation.

DEAR DOCTOR. ROACH: I was hospitalized and got IV antibiotics two weeks ago, followed by another week of oral antibiotics, amoxicillin. I have had diarrhea since this treatment. Is that a consequence of the antibiotics? – KMB

ANSWER: The diarrhea is very likely related to the antibiotics. Antibiotics destroy a lot of your healthy bacteria that live in the colon, which often leads to diarrhea. Most of the time, when the antibiotics are stopped, the normal bacteria come back and the diarrhea goes away.

Diarrhea with fever or blood, or persistent diarrhea, should prompt an examination for a serious infection, Closteroides dificile, for urgent treatment. C. diff is resistant to most antibiotics, so practically any antibiotic is predisposed to this dangerous infection as the C. diff takes over the intestines after the antibiotics kill the healthy bacteria.

Many people treat diarrhea caused by antibiotics with probiotics (healthy bacteria), either as food (like yogurt) or as a dietary supplement. It is not clear how effective this is.

* * *

Dr. Roach regrets not being able to answer individual letters, but will include them in the column if possible. Readers can email questions to [email protected] or email 628 Virginia Dr., Orlando, FL 32803.

(c) 2021 North America Syndicate Inc.

All rights reserved


Source link

Share.

About Author

Comments are closed.